Format

Send to

Choose Destination
Turk J Pediatr. 2007 Jan-Mar;49(1):75-6.

Acetaminophen-induced hepatotoxicity in a glutathione synthetase-deficient patient.

Author information

1
Unit of Nutrition and Metabolism, Department of Pediatrics, Hacettepe University, Faculty of Medicine, Ankara, Turkey.

Abstract

We report a patient with glutathione synthetase (GS) deficiency who developed acetaminophen-induced hepatotoxicity after a two-day treatment with regular doses of acetaminophen. A nine-month-old female was referred because of intractable metabolic acidosis. She was given acetaminophen at therapeutic doses over a 48-hour period. She was hospitalized because of confusion and metabolic acidosis. Liver function tests were abnormal with normal bilirubin levels. The urine gas chromatography-mass spectrometry (GC/MS) showed massive excretion of 5-oxoproline. She improved and liver function tests normalized in the next six days, but compensated metabolic acidosis and massive 5-oxoprolinuria persisted. The analysis of GS in erythrocytes revealed 5% of normal enzyme activity, and the patient had 491G > A mutation on both alleles in the GS gene. In this report it can be assumed that patients, even if heterozygous for a mutation of the GS gene, are at risk for acetaminophen toxicity.

PMID:
17479648
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center